Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Undetectable, yet falling CD-4 count?
May 16, 2004

Dear Doctor, I recently went to my doctor and after finally achieving an undetectable viral load, my T cells have fallen from 170, down to 130. I'm just curious, as he is too, why this has happened. One would think that if you get the viral load down, then eventually, the CD-4 count should rise. Is this normal? My doctor is having me retake my labs in a month. Thanks for any input or opinions you may have. Sincerely, Antonio

Response from Dr. Sherer

For one T cell count to be significantly different than another, it has to exceed the normal variation in the assay, i.e. more than a 15% difference. So your change is barely significant, and I would not put too much weight on it and await the next one.

Another way to assess whether a change in T cell count is important is to look at the CD4 cell percentage. A significant change is > 3%. You might ask your doctor whether there was a fall of >3% in the CD4 percent at the same time that the total count dropped.

There are some people with HIV who have a less than optimal response to ART, even when their virus is suppressed completely, i.e. 5-15%, but it is too early to think that this is your situation. Generally this occurs when people are treated very late in the disease period. It also is more common in people who are heavily treatment experienced. You did not indicate whether this is your first regimen, or a later one.

In the meantime, be sure to take the medications as prescribied and try not to miss any doses. In the majority of cases, you will be rewarded.


Previous
When to Toss Out a Med
Next
I am unphenotypable. Why and how common is this?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement